I do appreciate your concerns and do my best to explain things to you. In your case, your symptoms could be due to side effects of Questran (which causes cholestasis, pancreatitis, abdominal discomfort, diarrhea etc). Generally GGT levels start coming down within 24 hours of stopping the drug. ALP levels may take longer. However, I’ll explain all possibilities to you so that you can discuss this with your treating doctor.
If the liver 1 and liver 2 fractions of alkaline phosphatase (ALP) are raised, then this usually indicates a cholestatic liver disease where bile cannot flow from liver into the duodenum. If you have chronic diarrhea, then probably, this is due to primary sclerosing cholangitis, which is often associated with inflammatory bowel disease. This is chronic inflammation of bile ducts causing their obstruction. However, this causes severe jaundice if obstruction develops, which you have not mentioned. Diagnosis is through specialized tests like endoscopic retrograde cholangiopancreatography (ERCP) and magnetic resonance cholangiopancreatography (MRCP) to check the biliary tract.
Cholestasis due to many other conditions can also raise APL. These are: gall stones (ruled out as you had a cholecystectomy), a large cancerous lump in abdomen (less common with benign lumps), cystic fibrosis, primary biliary cirrhosis (autoimmune disorder) and cholestasis of pregnancy (ruled out in your case as you have been getting investigated for long).
If you do not have jaundice, then obstructive cholestasis is more or less ruled out. You then probably have non obstructive cholestasis. This can be caused by drugs (Questran in your case), an abscess in liver (bacterial usually), alcoholic liver disease, lymphoma, pregnancy (may be ruled out in your case), primary biliary cirrhosis, pancreatitis, amyloidosis, sarcoidosis, and tuberculosis.
Similarly, greater-than-normal levels of GGT may indicate: congestive heart failure, cholestasis (congestion of the bile ducts), cirrhosis, hepatitis, liver ischemia (low blood flow), high alcohol intake, liver necrosis, liver tumor, hepatotoxic drugs (drugs toxic to liver). Since GGT levels improved after stopping Questran, it was probably drug related.
However, if your diarrhea is persisting, then other tests which should be carried out are stool test for parasitic infections, and tests (blood tests and endoscopy and other specialized tests) for irritable bowel syndrome, celiac disease, Crohn’s disease, malabsorption syndromes, pancreatic diseases, diabetes, hyperthyroidism, and lactose intolerance. Autoimmune component can be ruled out through an ANA panel.
Though a bit far-fetched, sometimes, persisting V-P shunt infection can cause secondary infection of liver and cholestasis. However, this is less likely as it would cause other problems like headache, fever etc.
I sincerely hope you will find this information useful in your journey towards better health. Please discuss these possibilities in detail with your doctor.
Hope you get well soon! Good Luck and take care!
I meant to say that my ALP elevation was liver 1 and liver 2 fractions elevated rather than intestinal. The intestinal, placental and bone fractions were all normal.